Category: 

What Is Acetaminophen Intoxication?

Article Details
  • Written By: Christina Edwards
  • Edited By: W. Everett
  • Last Modified Date: 07 May 2020
  • Copyright Protected:
    2003-2020
    Conjecture Corporation
  • Print this Article

An overdose of acetaminophen — a popular pain reliever and fever reducer — is sometimes referred to as acetaminophen intoxication. Misuse of this medication can cause minor side effects and possibly severe medical conditions. Nausea and vomiting are often the first symptoms of acetaminophen poisoning, and these are often followed by problems with the liver. Acetaminophen intoxication may be fatal, particularly if it is not treated promptly.

Acetaminophen is a very common analgesic and fever reducer. It can be found in several over-the-counter medications, as well as some prescription medications. It is most commonly found in pain relievers, and it is used to alleviate minor aches and pains. Some cold and flu medications also contain acetaminophen, for its fever-reducing properties.

Patients can easily overdose on this drug because it is so common and used in many types of medications. People often take two medicines at the same time, like a cold medicine and a fever reducer, not realizing that both contain acetaminophen. If he takes these medicines every four to six hours for an entire day, a patient would most likely ingest a dangerous amount of acetaminophen, putting him at risk for acetaminophen poisoning.

Symptoms of acetaminophen intoxication may not appear until several hours after the medication has been ingested. These symptoms may be mild to severe. Nausea, vomiting, and abdominal pain are three of the most common signs of acetaminophen intoxication. A person may also be anxious and possibly delirious in some cases.

The liver, which processes acetaminophen, becomes overworked by high levels of the drug and may be unable to process all of it. Since the liver also processes alcohol, people who drink several alcoholic beverages each day should be very cautious when taking medications containing acetaminophen.

Signs of liver distress will often become apparent a day or two after an overdose of acetaminophen was taken. Pain in the area of the liver is common during acetaminophen intoxication. This pain is usually felt near the upper right part of the abdomen, just under the rib cage. Yellowing of the skin caused by jaundice is also possible.

Prompt treatment of acetaminophen intoxication is essential to avoid serious liver complications and death. The initial symptoms of an acetaminophen overdose can mimic the symptoms of several other disorders, so a blood test may be necessary to measure acetaminophen levels in a person's blood. Gastrointestinal decontamination, including stomach pumping or activated charcoal, is usually the first treatment option for acetaminophen poisoning. This is usually most effective within a couple hours after the drug is ingested. In more severe cases, an antidote, such as acetylcysterine, or a liver transplant might be needed.

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email